Nevada, 2007

Flash Flood and Lightning Strike in Nevada, August 27, 2007

August 27, 2007 · NWS VEF · 2 events in 1 county or zone

A late-season surge of monsoon moisture was already in place when the remnant circulation of former Atlantic Hurricane Dean moved over southern Nevada during the pre-dawn hours of August 27th, resulting in major flooding. Damage figures were not available at this time, but will likely run well into the millions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A late-season surge of monsoon moisture was already in place when the remnant circulation of former Atlantic Hurricane Dean moved over southern Nevada during the pre-dawn hours of August 27th, resulting in major flooding. Damage figures were not available at this time, but will likely run well into the millions. In addition, there were 22 swift water rescues in the Las Vegas Valley during the height of the flooding. Despite the magnitude of the flooding, no deaths or serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 27, 1:10 AM PST, 58 minutes earlier.

Area forecast discussion, Aug 27, 1:10 AM PST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 AM PDT MON AUG 27 2007

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE COMBINED WITH A MOIST AND
UNSTABLE AIR MASS WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS
TODAY. HIGH PRESSURE ALOFT WILL GRADUALLY BUILD BACK OVER THE AREA
DURING THE MIDDLE TO LATTER PART OF THE WEEK. THE AIR MASS WILL
GRADUALLY DRY OUT AND WARM UP WITH TEMPERATURES WELL ABOVE NORMAL BY
THURSDAY. ISOLATED AFTERNOON THUNDERSTORMS WILL STILL BE POSSIBLE
OVER MAINLY THE MOUNTAINS TUESDAY AND WEDNESDAY.
&&

.SHORT TERM...MOIST AND UNSTABLE AIR MASS OVER THE FORECAST AREA
TODAY. UPPER LEVEL DISTURBANCE OVER CALIFORNIA EARLY THIS MORNING
HELPING TO KICK OFF QUITE A BIT OF THUNDERSTORM ACTIVITY WHICH WILL
CONTINUE TODAY...ESPECIALLY NORTH AND EAST OF LAS VEGAS. UPPER HIGH
WILL GRADUALLY BUILD TOWARD THE WEST TOWARD THE AREA TUESDAY AND
WEDNESDAY WITH THE AIR MASS GRADUALLY BECOMING DRIER AND MORE
STABLE. ISOLATED THUNDERSTORMS ARE STILL EXPECTED OVER THE MOUNTAINS.

.LONG TERM...MODELS CONTINUE TO SHOW HIGH PRESSURE SETTING UP OVER
ARIZONA ALLOWING FOR SIGNIFICANT WARMING ACROSS THE CWA FOR MUCH OF
THE WEEK. TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES ABOVE
NORMAL...BUT THINK THAT THEY WILL REMAIN BELOW RECORD LEVELS WHICH
ARE RIGHT AROUND 110 DEGREES. MODELS STILL DEPICT MOISTURE TRAPPED
UNDER THE HIGH AND THINK THAT A FEW STORMS MAY DEVELOP OVER THE
HIGHER TERRAIN OF MOHAVE COUNTY. THE HIGH DOES WEAKEN SLIGHTLY
TOWARD THE END OF THE EXTENDED PERIOD AS A UPPER LOW APPROACHES THE
PACNW COAST. TEMPERATURES HOWEVER ARE EXPECTED TO REMAIN ABOVE
NORMAL THROUGH THE ENTIRE EXTENDED PERIOD.

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS ACROSS THE VALLEY
AND SURROUNDING CORRIDORS THIS MORNING. GUSTY WINDS TO 20 KTS ALONG
WITH CIGS NEAR 6K FEET ARE LIKELY. THUNDERSTORMS ARE FORECAST TO
DISSIPATE AFTER SUNRISE...BUT ONCE AGAIN BECOMING SCATTERED IN THE
AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 12Z
TONIGHT OVER PORTIONS ON LINCOLN AND NYE COUNTIES. THUNDERSTORMS ARE
EXPECTED TO DECREASE AFTER 12Z...BUT SCATTERED THUNDERSTORMS WILL
ONCE AGAIN DEVELOP AFTER 19Z ACROSS THE REGION.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 27, 1:26 AM PST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 AM PDT MON AUG 27 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-280600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
226 AM PDT MON AUG 27 2007 /226 AM MST MON AUG 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS COMBINED WITH AN UPPER LEVEL
DISTURBANCE MOVING THROUGH THE AREA WILL LEAD TO ISOLATED TO
SCATTERED THUNDERSTORMS...ESPECIALLY NORTH AND EAST OF LAS VEGAS.
BRIEF HEAVY RAIN IS LIKELY WITH STORMS AND LOCALIZED FLOODING OF
ROADWAYS AND LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE ALOFT WILL GRADUALLY BUILD OVER THE AREA WITH THE
AIR MASS BECOMING DRIER AND MORE STABLE. ISOLATED THUNDERSTORMS
WILL STILL BE POSSIBLE OVER THE MOUNTAINS TUESDAY AND WEDNESDAY.
TEMPERATURES MAY REACH EXCESSIVE HEAT WARNING LEVELS ACROSS THE
LOWER DESERTS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER THAT MAY
BE ENCOUNTERED TODAY AND THIS EVENING.

The radar

The Las Vegas radar (KESX), 57 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Clark

When
August 27, 2:08 AM PST to 7:30 AM PST
Where
Clark County, Las Vegas
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
36.170, -115.150

Flash flooding resulted in 22 swift water rescues in less than three hours. Floodwaters knocked down a 45-foot stretch of stucco wall behind an apartment complex, inundating garages with two feet of water. Many homes had water in them. The damage figure is an estimate.

Lightning, Clark

When
August 27, 2:08 AM PST to 7:30 AM PST
Where
Clark County, Las Vegas
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
36.170, -115.150

The same storms which were responsible for major flooding also produced lightning strikes which set fire to at least ten buildings and more than 20 trees. Damage figure is an estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55834, 55835.